Penicillin Allergy Linked to MRSA, C. Difficile Risk
THURSDAY, June 28, 2018 -- There is a correlation for documented penicillin allergy with increased risk of methicillin-resistant Staphylococcus aureus (MRSA) and Clostridium difficile, which is mediated by increased use of β-lactam alternative antibiotics, according to a study published online June 27 in the BMJ.
Kimberly G. Blumenthal, M.D., from Massachusetts General Hospital in Boston, and colleagues conducted a population-based matched cohort study to examine the correlation between penicillin allergy and development of MRSA and C. difficile. Data were included for 301,399 adults without previous MRSA or C. difficile: 64,141 with a penicillin allergy and 237,258 age-, sex-, and study-entry-time-matched comparators.
The researchers found that during a mean six years of follow-up, 1,365 adults developed MRSA (442 with penicillin allergy) and 1,688 developed C. difficile (442 with penicillin allergy). The adjusted hazard ratio for MRSA and for C. difficile was 1.69 and 1.26, respectively, among patients with penicillin allergy. Also among patients with penicillin allergy, the adjusted incidence rate ratios for antibiotic use were 4.15, 3.89, and 2.1 for macrolides, clindamycin, and fluoroquinolones, respectively. Increased use of β-lactam alternative antibiotics accounted for 55 and 35 percent of the increased risk of MRSA and C. difficile, respectively.
"Systematically addressing penicillin allergies may be an important public health strategy to reduce the incidence of MRSA and C. difficile among patients with a penicillin allergy label," the authors write.
© 2020 HealthDay. All rights reserved.
Posted: June 2018
More News Resources
- FDA Medwatch Drug Alerts
- Daily MedNews
- News for Health Professionals
- New Drug Approvals
- New Drug Applications
- Drug Shortages
- Clinical Trial Results
- Generic Drug Approvals
- Monthly Update Archive
Subscribe to our Newsletter
Whatever your topic of interest, subscribe to our newsletters to get the best of Drugs.com in your inbox.